Alert archive / Kansas / Wind Advisories in 2015

Wind Advisory 5, NWS Wichita, KS

March 16, 201513 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 16, 2015, 6:56 PM CDT for 13 counties in Kansas. It took effect at Mar 16, 2015, 10:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2015, 6:56 PM CDT (23:56 UTC)
In effect from
Mar 16, 2015, 10:00 PM CDT
Expired
Mar 17, 2015, 7:00 AM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3669 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WWUS73 KICT 162356
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT MON MAR 16 2015

KSZ032-033-047-048-050-067-170900-
/O.NEW.KICT.WI.Y.0005.150317T0300Z-150317T0900Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING...
HUTCHINSON
656 PM CDT MON MAR 16 2015

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM CDT
TUESDAY.

* WINDS...NORTH 25 TO 35 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...LATE THIS EVENING INTO THE OVERNIGHT HOURS. 

* IMPACTS...STRONG CROSSWINDS MAY BE EXPERIENCED ALONG WEST TO
  EAST HIGHWAYS...SUCH AS INTERSTATE 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
702 
WWUS73 KICT 170254
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT MON MAR 16 2015

KSZ049-051-068-082-083-091-092-171200-
/O.EXB.KICT.WI.Y.0005.150317T0300Z-150317T1200Z/
SALINE-MCPHERSON-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...SALINA...MCPHERSON...NEWTON...KINGMAN...
WICHITA...ANTHONY...HARPER...ATTICA...WELLINGTON
954 PM CDT MON MAR 16 2015

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CDT TUESDAY.

* WINDS...NORTH 25 TO 35 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...LATE THIS EVENING INTO THE OVERNIGHT HOURS.

* IMPACTS...STRONG CROSSWINDS MAY BE EXPERIENCED ALONG WEST TO
  EAST ORIENTED HIGHWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ032-033-047-048-050-067-171200-
/O.EXT.KICT.WI.Y.0005.150317T0300Z-150317T1200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING...
HUTCHINSON
954 PM CDT MON MAR 16 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM CDT TUESDAY...

* WINDS...NORTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...LATE THIS EVENING INTO THE OVERNIGHT HOURS.

* IMPACTS...STRONG CROSSWINDS MAY BE EXPERIENCED ALONG WEST TO
  EAST HIGHWAYS...SUCH AS INTERSTATE 70. AREAS OF BLOWING DUST ARE
  POSSIBLE WHICH COULD REDUCE VISIBILITIES TO 3 TO 4 MILES AT
  TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
156 
WWUS73 KICT 170832
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT TUE MAR 17 2015


KSZ032-033-047>051-067-068-082-083-091-092-171200-
/O.CON.KICT.WI.Y.0005.000000T0000Z-150317T1200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...
STERLING...MCPHERSON...HUTCHINSON...NEWTON...KINGMAN...WICHITA...
ANTHONY...HARPER...ATTICA...WELLINGTON
332 AM CDT TUE MAR 17 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WINDS...NORTH 25 TO 35 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...EARLY THIS MORNING.

* IMPACTS...STRONG CROSSWINDS MAY BE EXPERIENCED ALONG WEST TO 
  EAST ORIENTED HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

BILLINGS WRIGHT
410 
WWUS73 KICT 171202
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
702 AM CDT TUE MAR 17 2015

KSZ032-033-047>051-067-068-082-083-091-092-171315-
/O.EXP.KICT.WI.Y.0005.000000T0000Z-150317T1200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...
STERLING...MCPHERSON...HUTCHINSON...NEWTON...KINGMAN...WICHITA...
ANTHONY...HARPER...ATTICA...WELLINGTON
702 AM CDT TUE MAR 17 2015

...WIND ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

WINDS MAY CONTINUE TO FLIRT WITH ADVISORY CRITERIA EARLY THIS
MORNING...HOWEVER THE TREND WILL BE FOR WINDS TO GRADUALLY DIMINISH
THROUGHOUT THE DAY. THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

HOWERTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 16, 6:04 PM CDT, 52 minutes earlier.

Area forecast discussion, Mar 16, 6:04 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT MON MAR 16 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 310 PM CDT MON MAR 16 2015

PRESSURE GRADIENT REALLY TIGHTENS UP LATE TONIGHT BEHIND THE COLD
FRONT...WITH INCREASING NORTH WIND SPEEDS POSSIBLY FLIRTING WITH
ADVISORY LEVELS FOR LATE TONIGHT. COOLER NEAR NORMAL TEMPERATURES
WILL BE IN STORE FOR KANSAS ON TUESDAY.

MEANWHILE...UPPER LEVEL SYSTEM CURRENTLY OVER THE BAJA REGION WILL
MOVE NORTHEAST ACROSS TEXAS FOR TUESDAY NIGHT AND BEGIN TO SHEAR OUT
OVER THE LOWER MISSISSIPPI VALLEY REGION DURING THE DAY ON
WEDNESDAY. LOW TO MID-LEVEL ISENTROPIC LIFT SHOULD BEGIN TO SATURATE
A DEEP ENOUGH LAYER FOR LIGHT RAIN TO DEVELOP OVER SOUTHERN KANSAS
LATE TUESDAY NIGHT...WHICH SHOULD SPREAD SLOWLY NORTHWARD ACROSS
SOUTH CENTRAL/SOUTHEAST KANSAS DURING THE DAY ON WEDNESDAY. THE
LIGHT RAIN AND CLOUDS WILL KEEP TEMPERATURES ON THE COOLISH SIDE
WITH BELOW NORMAL DAYTIME HIGHS ON WEDNESDAY. ANOTHER ROUND OF
LIGHT RAIN IS POSSIBLE MAINLY DURING THE DAY ON THURSDAY ACROSS
NORTHERN OKLAHOMA/SOUTHERN KANSAS...AS MID-LEVEL LIFT AHEAD OF A
SECOND UPPER WAVE APPROACHES FROM THE NORTHWEST.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 310 PM CDT MON MAR 16 2015

A NICE WARM-UP IS EXPECTED FOR FRIDAY WITH DOWNSLOPE EFFECTS HELPING
BOOST DAYTIME HIGHS. WE COULD SQUEEZE OUT ANOTHER WARM DAY ON
SATURDAY HOWEVER THAT WILL DEPEND ON THE TIMING OF THE NEXT FRONTAL
BOUNDARY...WITH SOME DIFFERENCES BETWEEN THE GFS/ECMWF MODELS ON
TIMING OF THE FRONT. THE COOLER AIR SHOULD REMAIN OVER THE AREA
FOR SUNDAY/MONDAY ALONG WITH ANOTHER CHANCE OF RAIN POSSIBLE FOR
KANSAS...AS GULF MOISTURE LOOKS TO OVER-RUN THE COOLER AIR AT THE
SURFACE THIS PERIOD.

JAKUB

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 557 PM CDT MON MAR 16 2015

THE MAIN AVIATION CONCERN WILL BE A WIND SHIFT ASSOCIATED WITH
STRONG COLD FRONT PASSAGE TONIGHT. THE COLD FRONT EARLY THIS
EVENING WAS DRAPED FROM SOUTHEASTERN NEBRASKA TO FAR NORTHWESTERN
KANSAS WITH STRONG PRESSURE RISES NORTH OF THE FRONT. THESE
PRESSURE RISES WILL ALLOW THE FRONT TO SINK RAPIDLY SOUTHWARD
ACROSS KANSAS TONIGHT. THE FRONT SHOULD REACH RSL AROUND 03Z...ICT
AROUND 07Z...AND CNU BY 08Z. WINDS WILL SHIFT FROM SOUTHWESTERLY
TO NORTH-NORTHEASTERLY BEHIND THE FRONT...WITH GUSTS OF 30-37
KNOTS OVERNIGHT INTO TUESDAY MORNING...BEFORE SLACKENING SOME.
SOME OF THE SHORT TERM MODEL GUIDANCE SHOWS MVFR CEILINGS
DEVELOPING BEHIND THE FRONT OVERNIGHT. PRESENTLY...UPSTREAM
OBSERVATIONS SHOW LITTLE IN THE WAY OF LOW CLOUDS. WITH CONFIDENCE
LOW ON CEILING FORMATION...HAVE OPTED TO SHOW SCATTERED DECKS
AROUND 2500 FT AGL BEHIND THE FRONT LATE TONIGHT INTO EARLY
TUESDAY MORNING.

JMC

&&

.FIRE WEATHER...
ISSUED AT 310 PM CDT MON MAR 16 2015

EXTREME GRASSLAND FIRE DANGER RISK WILL CONTINUE INTO THE EARLY EVENING
HOURS ACROSS MUCH OF THE REGION. A STRONG COLD FRONT WILL RACE
SOUTHWARD ACROSS THE REGION FOR LATE TONIGHT WITH VERY HIGH FIRE
DANGER LEVELS EXPECTED ON TUESDAY...AS COMBINATION OF DRY AIR AND
GUSTY NORTH WINDS PREVAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  59  39  48 /   0  10  60  70
HUTCHINSON      45  58  36  50 /   0   0  30  40
NEWTON          45  58  37  48 /   0   0  40  60
ELDORADO        47  58  39  48 /   0  10  60  70
WINFIELD-KWLD   50  60  40  49 /   0  10  80  80
RUSSELL         41  56  32  58 /   0   0  10  10
GREAT BEND      42  57  33  55 /   0   0  10  20
SALINA          43  57  35  53 /   0   0  20  20
MCPHERSON       44  58  36  50 /   0   0  30  40
COFFEYVILLE     52  60  42  47 /   0  10  80  90
CHANUTE         48  58  40  47 /   0  10  60  80
IOLA            48  58  39  47 /   0  10  60  60
PARSONS-KPPF    50  59  41  47 /   0  10  80  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067>072-082-083-091>095-098.

&&
Hazardous weather outlook, Mar 16, 3:48 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT MON MAR 16 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
348 PM CDT MON MAR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

EXTREMELY LOW RELATIVE HUMIDITIES...AND GUSTY SOUTHWEST WINDS
WILL CAUSE EXTREME GRASSLAND FIRE DANGER TO CONTINUE ACROSS MUCH
OF THE REGION INTO THE EARLY EVENING HOURS. MEANWHILE...VERY HIGH
GRASSLAND FIRE DANGER LEVELS WILL AFFECT SOUTHEAST KANSAS. OUTDOOR
BURNING IS NOT RECOMMENDED AS ANY FIRE COULD BECOME EXTREMELY
DIFFICULT TO CONTROL...PLEASE SEE LATEST RED FLAG WARNING FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOWER RELATIVE HUMIDITIES AND GUSTY NORTH WINDS WILL AFFECT THE
ENTIRE AREA ON TUESDAY...WITH VERY HIGH GRASSLAND FIRE DANGER
LEVELS EXPECTED. ONCE AGAIN...OUTDOOR BURNING IS NOT RECOMMENDED
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:28 AM CDTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 17 more18 hr

Nearby

Wind Advisories in Kansas, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.